Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 30, 2009, 2:26 PM PDT for Placer County, California; Washoe County, Nevada. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 2:26 PM PDT (21:26 UTC)
- Expired
- Jul 30, 2009, 3:15 PM PDT
- In force
- 49 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Placer County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 88 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KREV 302126
SVRREV
CAC061-NVC031-302215-
/O.NEW.KREV.SV.W.0036.090730T2126Z-090730T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT THU JUL 30 2009
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITIES OF...TAHOE CITY...SQUAW VALLEY...ALPINE
MEADOWS...
EXTREME SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
* UNTIL 315 PM PDT
* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TAHOE CITY...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS AFFECTED INCLUDE...ALPINE MEADOWS...CARNELIAN BAY...
NORTHSTAR...SQUAW VALLEY AND TAHOE CITY.
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. IF TIME
PERMITS...MOVE YOUR VEHICLE INTO A GARAGE...AND SEEK SHELTER INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3924 12028 3925 12027 3931 12012 3918 11998
3905 12018 3913 12024 3919 12025
TIME...MOT...LOC 2126Z 325DEG 4KT 3921 12016
$$
BRONG3 follow-up statements
000
WWUS55 KREV 302146
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
246 PM PDT THU JUL 30 2009
CAC061-NVC031-302215-
/O.CON.KREV.SV.W.0036.000000T0000Z-090730T2215Z/
PLACER CA-WASHOE NV-
246 PM PDT THU JUL 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR EXTREME SOUTHWESTERN WASHOE AND NORTHEASTERN PLACER COUNTIES...
AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME TO QUARTER
SIZE HAIL...AND WINDS OF 50 TO 60 MPH. THIS STORM WAS LOCATED NEAR
NEAR TAHOE CITY...MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS AFFECTED INCLUDE...ALPINE MEADOWS...CARNELIAN BAY...
DOLLAR POINT...HOMEWOOD...NORTHSTAR AND SQUAW VALLEY.
BOATERS AND SWIMMERS ON OR NEAR THE NORTHWEST SHORE OF LAKE TAHOE
FROM SUNNYSIDE TO TAHOE VISTA SHOULD GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A
THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING
STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO
BOATS CAPSIZING OVER THE NORTHERN HALF OF LAKE TAHOE.
LAT...LON 3924 12028 3925 12027 3931 12012 3918 11998
3905 12018 3913 12024 3919 12025
TIME...MOT...LOC 2143Z 325DEG 4KT 3919 12015
$$
BRONG000
WWUS55 KREV 302209
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
309 PM PDT THU JUL 30 2009
CAC061-NVC031-302215-
/O.CON.KREV.SV.W.0036.000000T0000Z-090730T2215Z/
PLACER CA-WASHOE NV-
309 PM PDT THU JUL 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR EXTREME SOUTHWESTERN WASHOE AND NORTHEASTERN PLACER COUNTIES...
AT 304 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER MT WATSON JUST NORTH OF TAHOE
CITY...MOVING EAST AT 5 MPH.
* LOCATIONS AFFECTED INCLUDE...CARNELIAN BAY...DOLLAR POINT...
NORTHSTAR...SUNNYSIDE-TAHOE CITY...TAHOE CITY AND TAHOE VISTA.
BOATERS AND SWIMMERS ON OR NEAR THE NORTH SHORE OF LAKE TAHOE
FROM SUNNYSIDE TO INCLINE VILLAGE SHOULD GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A
THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING
STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO
BOATS CAPSIZING OVER THE NORTHERN HALF OF LAKE TAHOE.
THIS STORM IS PRODUCING HEAVY RAINFALL. INCREASED FLOWS ARE POSSIBLE
ON DEER...WATSON...DOLLAR AND BURTON CREEKS. WATCH FOR PONDING WATER
ON HIGHWAYS 89...28 AND 267. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING
HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.
LAT...LON 3914 12017 3927 12021 3929 12010 3918 11998
3917 11999
TIME...MOT...LOC 2205Z 261DEG 3KT 3922 12013
$$
BRONG000
WWUS55 KREV 302219
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
319 PM PDT THU JUL 30 2009
CAC061-NVC031-302245-
/O.EXP.KREV.SV.W.0036.000000T0000Z-090730T2215Z/
PLACER CA-WASHOE NV-
319 PM PDT THU JUL 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WASHOE
AND NORTHEASTERN PLACER COUNTIES HAS EXPIRED...
THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING IS
WEAKENING...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...THE THUNDERSTORMS WILL REMAIN OVER THE AREA THROUGH 400
PM...AND PRODUCE GUSTY WINDS...DEADLY LIGHTNING AND HAIL.
THIS STORM IS PRODUCING HEAVY RAINFALL. INCREASED FLOWS ARE POSSIBLE
ON DEER...WATSON...DOLLAR AND BURTON CREEKS. WATCH FOR PONDING
WATER ON HIGHWAYS 89...28 AND 267. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.
BOATERS AND SWIMMERS ON OR NEAR THE NORTH SHORE OF LAKE TAHOE
FROM SUNNYSIDE TO TAHOE VISTA SHOULD REMAIN OUT OF THE WATER UNTIL
THE THUNDERSTORM DISSIPATES. PEOPLE IN OR ON WATER ARE MUCH MORE
PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS
CAN LEAD TO BOATS CAPSIZING OVER THE NORTHERN HALF OF LAKE TAHOE.
IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100.
LAT...LON 3914 12017 3927 12021 3929 12010 3918 11998
3917 11999
TIME...MOT...LOC 2209Z 261DEG 3KT 3922 12013
$$
BRONGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:13 AM PDT, 11 hours 13 minutes earlier.
Area forecast discussion, Jul 30, 3:13 AM PDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 313 AM PDT THU JUL 30 2009 .SHORT TERM... RIDGE OF HIGH PRESSURE CONTINUES TO DOMINATE THE WEST COAST OF THE US THIS MORNING...WITH A UPPER LOW OFF THE COAST. THERE IS A LOT OF MOISTURE CURRENTLY OVER THE AREA...WITH AROUND 0.8 PWAT OVER THE AREA INDICATED ON BLENDED TPW SATELLITE IMAGERY. JULY IS TYPICALLY THE BEST MONTH FOR MOISTURE...BUT EVEN THESE VALUES ARE PUSHING 130-140% OF NORMAL. INSTABILITY WILL INCREASE THIS AFTERNOON AS WE HEAT UP UNDER THE LATE JULY SUNSHINE. LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST AREA EARLY THIS AFTERNOON...BEGINNING IN THE HIGHER ELEVATIONS OF THE SIERRA AND WESTERN NV MOUNTAIN RANGES. STORMS WILL PUSH OFF TO THE EAST THROUGH THE AFTERNOON WITH SLOW MOVEMENTS. EXPECT STORMS TO DROP MODERATE TO HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS UP TO 50 MPH. THERE MAY BE AN ISOLATED SEVERE STORM OF TWO THIS AFTERNOON...BUT EXPECTING MAINLY PULSE-TYPE MODE TODAY. MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH THE PROGRESSION OF THE UPPER LOW AS WE GO INTO THE WEEKEND. THE LOW WILL BEGIN TO MOVE INLAND ON FRIDAY...INCREASING SOUTH TO SOUTHEASTERLY FLOW ALOFT. AN EMBEDDED SHORTWAVE TROUGH WILL ALSO BE SWINGING THROUGH NORTHERN CA ON FRIDAY...ENHANCING CONVECTIVE ACTIVITY OVER THE AREA. THUNDERSTORM COVERAGE WILL BE INCREASED ON FRIDAY...DUE TO FAVORABLE FLOW WITH INCREASED MOISTURE ADVECTION...COMBINING WITH THE ENHANCED LIFT FROM THE SHORTWAVE. KEPT SOME OF THE SHOWERS GOING WELL INTO THE OVERNIGHT HOURS FRIDAY NIGHT AS WELL. THE UPPER LOW WILL REMAIN JUST OFF THE SHORE OF NORTHERN CA ON SATURDAY...GIVING ANOTHER DAY OF FAVORABLE WINDS ALOFT AND MOISTURE FOR THUNDERSTORMS. INCREASED POPS FOR SATURDAY...BASED ON THE SLOWER PROGRESSION OF THE LOW GIVING US A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. HOON .LONG TERM...SUNDAY THROUGH WEDNESDAY... MADE CHANGES TO THE EXTENDED FORECAST REGARDING PLACEMENT OF CONVECTION FOR SUNDAY THROUGH TUESDAY. MEDIUM RANGE MODELS THAT HAD STARTED TO COME TOGETHER HAVE ONCE AGAIN DIVERGED IN THEIR SOLUTION BY THE SECOND HALF OF THE EXTENDED FORECAST. ECMWF PERSISTS IN HOLDING UPPER LOW OFF THE COAST FOR LONGER THAN THE OPERATIONAL GFS. CANADIAN IS STILL A LITTLE CLOSER TO THE ECMWF BUT APPEARS TO BE A COMPROMISE BETWEEN THE TWO. GFS ENSEMBLE MEMBERS NOW INDICATING MORE SPREAD IN THEIR SOLUTIONS THAN PREVIOUS RUNS HAD INDICATED. THE DIFFERENCES IN THE GFS ENSEMBLE MEMBERS...THE LACK OF RUN TO RUN CONSISTENCY SHOWN BY THE OPERATIONAL GFS AND THE BETTER CONSISTENCY SHOWN BY THE ECMWF LEADS ME TO LEAN MORE ON THE ECMWF. LOW TO MID LVL FLOW FROM ECMWF APPEARS TO BE SOUTHERLY THAN PREVIOUS RUNS EARLY IN THE EXTENDED PERIOD SO HAVE OPTED TO EXTEND CONVECTION FARTHER TO THE NORTH INTO THE TAHOE BASIN AND LASSEN COUNTY FOR SUNDAY AS INSTABILITY SHOULD SPREAD NORTH ALONG WITH SOME MOISTURE. BY MONDAY MID LVL FLOW BEGINS TO VEER MORE TO THE SW. HAVE CONFINED CONVECTION THEN TO MAINLY FAR SRN AREAS AND THE FAR NORTH...WHERE BETTER UPPER DYNAMICS SHOULD BE IN PLACE. WITH INCREASING SW FLOW BY TUESDAY WILL CONFINE CONVECTION TO FAR NORTHERN AREAS CLOSER TO UPPER DIFFLUENCE. AS LOW BEGINS TO LIFT A BIT FARTHER NORTH AND SW FLOW EXPANDS INTO MORE OF THE CWA WILL PULL CONVECTION OUT OF THE FORECAST BY WEDNESDAY...ALTHOUGH IF PROGRESSION OF UPPER LOW SLOWS THESE WILL HAVE TO BE ADDED BACK IN. TEMPS SHOULD REMAIN AT OR JUST ABOVE AVERAGE. ECMWF INDICATES SOME HEIGHTS FALLS...SO A DECREASE IN DAYTIME HIGHS FROM WHAT WE HAVE SEEN RECENTLY. MLF && .AVIATION... MAINLY VFR EXPECTED AGAIN TODAY WITH TSTMS DEVELOPING BY LATE MORNING IN THE SIERRA THEN PUSHING EAST THROUGH THE DAY. SOME GUSTY WINDS ARE POSSIBLE WITH THE STORMS...BUT SHOULD NOT EXCEED 35 KTS. WEAK WESTERLIES DEVELOP FROM KTRK AND KRNO LATER TODAY. MLF && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 30, 3:52 AM PDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 352 AM PDT THU JUL 30 2009 CAZ070>073-NVZ001>005-302300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 352 AM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SIERRA. THE THUNDERSTORMS WILL BECOME MORE SCATTERED IN NATURE AND MOVE EAST AND NORTHEAST INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA DURING THE AFTERNOON. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WITH RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE HEAVIEST DOWN POURS. ADDITIONALLY... SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THE THUNDERSTORMS WILL DISSIPATE BY LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AND SATURDAY. BRIEF MODERATE TO HEAVY RAINFALL IS POSSIBLE AGAIN ON FRIDAY...ALONG WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 30, 2:19 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 219 PM PDT THU JUL 30 2009 CAZ072-NVZ002-302300- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 219 PM PDT THU JUL 30 2009 ...THUNDERSTORMS DEVELOPING AROUND LAKE TAHOE... NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING DEVELOPING THUNDERSTORMS ALONG HIGHWAY 89 FROM TRUCKEE TO SOUTH LAKE TAHOE. THESE STORMS WILL AFFECT THE WEST SHORE OF LAKE TAHOE THROUGH 330 PM. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IF ON OR NEAR LAKE TAHOE...BE PREPARED TO GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. REMEMBER IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. HTTP://WEATHER.GOV/RENO BRONG
Local storm report, Jul 30, 2:22 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 5 WSW PROSSER CREEK RES 39.34N 120.25W
07/30/2009 M0.50 INCH NEVADA CA TRAINED SPOTTER
&&
BRONGThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:27 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 48 min |
| Jul 30, 2:55 PM PDT | Special Weather Statement | REV | Sierra | 35 min |
| Jul 30, 3:21 PM PDT | Special Weather Statement | REV | Lassen | 24 min |
| Jul 30, 3:34 PM PDT | Special Weather Statement | REV | Alpine, Mono | 56 min |
| Jul 30, 4:30 PM PDT | Severe Thunderstorm Warning | REV | Alpine, Mono | 45 min |
| Jul 30, 4:42 PM PDT | Severe Thunderstorm Warning | REV | Mono | 33 min |
| Jul 30, 4:53 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 52 min |
| Jul 30, 3:31 PM PDT | Special Weather Statement | REV | 29 min | |
| Jul 30, 3:32 PM PDT | Special Weather Statement | REV | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.